Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 342, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 10, 2024, 6:30 PM CDT for Saline County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2024, 6:30 PM CDT (23:30 UTC)
- Expired
- Jul 10, 2024, 7:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Saline County, NE
The radar
The Omaha radar (KOAX), 110 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:11 PM CDT, 19 minutes earlier. Its key messages:
- A few storms may produce hail and gusty winds this afternoon into this evening. Best chances are in southeast Nebraska and southwest Iowa.
- Most should remain dry through the weekend, but like many recent days, there could be some spotty showers and storms Thursday and Friday (5 to 10% chance).
- Dangerous heat is expected for much of the area this weekend into Monday, with heat index readings of 100 to 110 degrees likely. Sunday and Monday will be the hottest days.
Area forecast discussion, Jul 10, 6:11 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 611 PM CDT Wed Jul 10 2024 .KEY MESSAGES... - A few storms may produce hail and gusty winds this afternoon into this evening. Best chances are in southeast Nebraska and southwest Iowa. - Most should remain dry through the weekend, but like many recent days, there could be some spotty showers and storms Thursday and Friday (5 to 10% chance). - Dangerous heat is expected for much of the area this weekend into Monday, with heat index readings of 100 to 110 degrees likely. Sunday and Monday will be the hottest days. && .DISCUSSION... Issued at 233 PM CDT Wed Jul 10 2024 Mostly clear skies are obscured in parts of southwestern Iowa with a shortwave helping to produce some agitated cumulus from Seward County, NE to Montgomery County, IA. The area has gone from an SPC category of "general thunder" to now "slight with hatched hail", representing a two category jump in severe weather threat. A WATCH has been posted from Lancaster County to past the Kansas and Missouri state lines and far southern Iowa. The primary change in the forecast was a slight increase in expected BWD and steepening lapse rates with newer model runs. The primary threat is 1-2" hailstones with a multicellular storm mode. As the boundary layer cools this evening, the LL lapse rates moderate and storms should weaken. The last of the convection should be pushing into Missouri by midnight. Have introduced patchy fog to the grids overnight in response to the lack of winds and high dewpoints. Believe northeast Nebraska has best chance of seeing the fog, but it could as far south as I-80. Latest HREF suggests about a 50% chance of visibility slipping below 5 miles along and north of I-80. With a high summer sun angle, expect that fog to dissipate quickly on Thursday morning. While skies are expected to remain mostly cloud-free, we expect them to remain milky with continued Canadian wildfire smoke elevated across the area. The HRRR produces very little surface smoke in it's mid-day runs today, though at 3,000 feet the smoke is considerably more dense and growing denser over the next 24 hours, especially for western Iowa. For all but those very sensitive to smoke, it should act mostly as a sun filter. Believe Thursday and Friday's low POP chances deserved to be pushed lower with deterministic models keeping things dry with weak instability, little forcing, and paltry but noted cap in place both afternoons. Attention turns to the season's hottest three day stretch so far with high temps in the middle to upper 90s for three consecutive days. Dewpoints, too, will be trending toward the extreme. Have bumped up those supplied by the NBM. Evapotranspiration from crops will help western Iowa's dewpoints to climb at least into the mid-70s: Hot and humid. Sunday and Monday will be the hottest days with heat indices managing 102 to 106 for most on Sunday and similar readings for the southern half of the CWA for Monday as a cold front slips through the area. As it stands, we're shy of our excessive heat warning criteria each afternoon but close to the 75F minimum heat index suggested by NWS directives. The lower criteria needed for a heat advisory may be met with forecast max heat indices of 105+. As confidence grows heat headlines may need to be issued, especially in the metro areas where concrete and massive apartment buildings tend to hold the day's heat much later into the night. 20-30% PoPs have been introduced to the forecast for Monday night (cold front) and Tuesday as the upper level ridging breaks down and flow becomes zonal. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 556 PM CDT Wed Jul 10 2024 Scattered thunderstorms are ongoing across southeast Nebraska. This activity is within the vicinity of KLNK, though precipitation is expected to remain south. Lightning should move out of the KLNK terminal area by the start of this TAF period, but will monitor closely. There is also a very low chance (10-15 percent) of a thunderstorm at KOFK between 01 and 03 UTC. These storms, currently around Sioux City, appear to be weakening and odds are will not make it to KOFK. Convection should remain south of KOMA. After 07 UTC, patchy fog (30 to 40 percent chance) is expected to develop across eastern Nebraska and western Iowa. It does not appear to be a strong signal at TAF sites, however if fog does develop visibilities down to 2 miles will be possible. Will monitor closely for inclusion into TAFs tonight. Any fog that develops should be gone by 13 UTC. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Nicolaisen AVIATION...Darrah
Hazardous weather outlook, Jul 10, 4:04 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 404 PM CDT Wed Jul 10 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-111115- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 404 PM CDT Wed Jul 10 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Thursday A few strong or severe storms may produce hail and gusty winds this afternoon and evening. Large hail will be the primary threat. Storms will taper and end after sunset. .DAYS TWO THROUGH SEVEN...Thursday night through Wednesday Hot conditions are likely Saturday through Monday. Heat index values will likely exceed 100 degrees, and may approach 110 degrees, especially on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
In the hours before
Local storm report, Jul 10, 5:39 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
539 PM CDT Wed Jul 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM Hail 5 N Sidney 40.82N 95.64W
07/10/2024 M1.00 Inch Fremont IA Emergency Mngr
Emergency management reported lots of hail
the size of dimes and nickels with a few
quarter sized hail stones mixed in.
&&
BDLocal storm report, Jul 10, 5:41 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
541 PM CDT Wed Jul 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM Hail 3 E Thurman 40.83N 95.70W
07/10/2024 E0.75 Inch Fremont IA Public
Report from mPING: Dime (0.75 in.).
&&
BDLocal storm report, Jul 10, 5:49 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
549 PM CDT Wed Jul 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM Hail Coburg 40.92N 95.27W
07/10/2024 M1.00 Inch Montgomery IA Emergency Mngr
Emergency management reported quarter sized
hail in Coburg.
&&
BDLocal storm report, Jul 10, 6:09 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
609 PM CDT Wed Jul 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM Hail 3 S Pleasant Dale 40.74N 96.93W
07/10/2024 E0.88 Inch Seward NE Public
Report of hail ranging from dimes to nickels
at the intersection of 103 and Denton Road.
Hail had been falling for ten minutes after
the report was given.
&&
BDLocal storm report, Jul 10, 6:13 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
613 PM CDT Wed Jul 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM Hail 1 S Tabor 40.87N 95.67W
07/10/2024 E0.75 Inch Fremont IA Public
Report from mPING: Dime (0.75 in.).
&&
BDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 5:03 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 27 min |
| Jul 10, 5:18 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 42 min |
| Jul 10, 5:30 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Seward | 30 min |
| Jul 10, 5:34 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 26 min |
| Jul 10, 5:57 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Lancaster, Saline, Seward | 35 min |
| Jul 10, 6:48 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Otoe | 27 min |
| Jul 10, 2:20 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 40 min |
| Jul 10, 2:37 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page | 53 min |
| Jul 10, 3:16 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Page | 44 min |
| Jul 10, 3:28 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page | 32 min |
| Jul 10, 3:55 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Page | 26 min |
| Jul 10, 4:25 PM CDT | Severe Thunderstorm Warning | OAX | Page | 22 min |
| Jul 10, 5:25 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 18 min |
| Jul 10, 5:59 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 31 min |
| Jul 10, 6:12 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.